PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Tox

(Click the link to comment and to vote – voting not working through email, sorry!)

A 13yo boy comes in by ambulance after a syncopal episode. He and his friends heard that vaping is dangerous, so they used a hookah to inhale flavored tobacco smoke. His HR is 94, BP 116/60, pulse ox 98% on room air. He complains of dizziness and headache.

What is the most likely cause of his symptoms?
Tox

pemsou5_wp • August 20, 2019


Previous Post

Next Post

Comments

  1. Kelly August 22, 2019 - 8:28 pm Reply

    E) Carbon monoxide. Hookah (aka shisha, waterpipe, narghile) smoking uses a long pipe attached to a water basin to vaporize special flavored tobacco for inhalation. Hookah smoking produces high levels of CO, particularly when done in a “lounge” with other smokers. There are many case reports of significant carbon monoxide intoxication, sometimes requiring hyperbaric therapy. Common symptoms include dizziness, headache, nausea, and syncope, but seizures have also occurred. Prior to the rise in vaping, hookah smoking was rising in popularity among adolescents and young adults, and as vaping becomes more regulated, hookah may again rise in popularity.

Leave a Reply

Your email address will not be published / Required fields are marked *